Alert archive / Iowa / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 11, 2014, 7:49 PM CDT for Pottawattamie County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2014, 7:49 PM CDT (00:49 UTC)
- Expired
- May 12, 2014, 12:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 4.5
- Supercell composite
- 18.8
The text
As transmitted, in the capitals the NWS used until 2016.
826
WGUS53 KOAX 120049
FFWOAX
IAC155-120545-
/O.NEW.KOAX.FF.W.0004.140512T0049Z-140512T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
* UNTIL 1245 AM CDT
* AT 748 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
PRODUCING HEAVY RAIN MOVING INTO COUNCIL BLUFFS. THESE STORMS HAVE
A HISTORY OF PRODUCING VERY HEAVY RAINFALL. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COUNCIL BLUFFS...CARTER LAKE...NARROWS RIVER PARK AND LAKE MANAWA
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 4117 9580 4117 9585 4119 9585 4118 9591
4120 9593 4123 9591 4130 9592 4130 9590
4128 9591 4128 9589 4130 9587 4130 9576
$$
PEARSON1 follow-up statement
073
WGUS73 KOAX 120540
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1240 AM CDT MON MAY 12 2014
IAC155-120549-
/O.EXP.KOAX.FF.W.0004.000000T0000Z-140512T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTAWATTAMIE IA-
1240 AM CDT MON MAY 12 2014
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN POTTAWATTAMIE COUNTY WILL
EXPIRE AT 1245 AM CDT...
THE HEAVY THUNDERSTORMS HAVE ENDED AND FLOOD WATERS HAVE LIKELY
RECEDED AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR
PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.
LAT...LON 4117 9580 4117 9585 4119 9585 4118 9591
4120 9593 4123 9591 4130 9592 4130 9590
4128 9591 4128 9589 4130 9587 4130 9576
$$
DEWALDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 11, 6:55 PM CDT, 54 minutes earlier.
Area forecast discussion, May 11, 6:55 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 PM CDT SUN MAY 11 2014
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT SUN MAY 11 2014
OBVIOUS NEAR TERM CONCERN IS POTENTIAL SVR WX OUTBREAK THIS AFTN AND
EVENING. CURRENTLY...REGIONAL OBS WERE CLEARLY SHOWING A VERY
INTENSE...NEARLY STAGNANT..BAROCLINIC ZONE PARALLEL TO AN INVERTED
TROF EXTENDING ROUGHLY FROM ERN IA TO WRN KS. ENVIRONMENT JUST SOUTH
OF THE BNDRY CONTINUING TO DESTABILIZED IN RESPONSE TO DAYTIME HEATING
ALONG WITH STOUT LLVL MOISTURE TRANSPORT UNDERWAY...PWS VALUES AROUND
1.5" SO FAR....PUSHING SBCAPE TO 4000J/KG. WITH QUITE INTENSE EFF
SRH IN PLACE AS WELL...ELEMENTS OVERLAPPING FOR POSSIBLE TORNADIC
SUPERCELL DEVELOPMENT APPEAR TO FOCUSED VERY CLOSE TO THE SRN CWA.
JUST A MATTER OF TIME NOW FOR CONVECTION TO FIRE FROM ABOUT CNTRL KS
TO NERN NEB ALONG SFC BNDRY. RAP13 ADVERTISING 0-1KM EFF SRH/MEAN
LYR LCL/EXTREME INSTABILITY WILL REMAIN FAVORABLE FOR TOR
DEVELOPMENT THRU AT LEAST EARLY THIS EVENING. ALSO...GIVEN HIGH
ENVIRONMENTAL MOISTURE CONTENT/PCPN EFFICIENCY...IT IS QUITE
PROBABLE OCCASIONAL PDS OF HVY RAIN SHOWERS WILL RESULT IN AREAS OF
FLASH FLOODING THRU TONIGHT. THUS IN ADDITION TO TOR WATCH...HAVE
OPTED TO ISSUE FLASH FLOOD WATCH OVER MOST OF THE CWA AS WELL. PCPN
ACTIVITY SHOULD GRADUALLY COME TO AN END THEN BY EARLY MON EVENING.
DRY AND COOL THEN TUESDAY AND WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 306 PM CDT SUN MAY 11 2014
GOING FCST IN PRETTY GOOD SHAPE. ONLY SIGNIFICANT CHANGE MADE WAS
REMOVING POPS ON THURSDAY AS MODELS ARE IN AGREEMENT FOCUS FOR PCPN
DEVELOPMENT WILL BE WELL WEST OF THE CWA. OTHERWISE...COOL AIR
MASS/BELOW NORM TEMPS SHOULD PREVAIL THRU THE EXTENDED PDS WITH
LARGE/DEEP UPPER TROF PRETTY MUCH THE DOMINATE FEATURE OVER THE
CONUS.
&&
.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 644 PM CDT SUN MAY 11 2014
LINE OF STRONG/SEVERE TSRA CURRENTLY PUSHING EWD THRU ERN NEB
ALONG A SLOW MOVING COLD FRONT. EXPECT THREAT FOR STRONG/SVR TSRA
TO CONTINUE THRU REST OF THIS EVENING. AFTER MIDNIGHT...HAVE
MVFR/IFR CONDITIONS WITH TEMPO GROUPS FOR TSRA. BY 12Z MON...IFR
CONDITIONS ALONG WITH SHRA ACTIVITY SHOULD PREVAIL UNTIL LATE
MORNING. EXPECT MVFR CONDITIONS PREVAILING THEN THRU MON AFTN.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ015-032>034-
042>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEEHazardous weather outlook, May 11, 4:29 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 429 PM CDT SUN MAY 11 2014 IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045- 050>053-065>068-078-088>093-121130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE- COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD- LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE- RICHARDSON- 429 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS ALONG WITH AREAS OF FLASH FLOODING ARE LIKELY THIS EVENING. SEVERE STORM ARE LIKELY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. WITH STOUT ENVIRONMENTAL SHEAR IN PLACE...SOME STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. ALSO...GIVEN THE HIGH ENVIRONMENTAL MOISTURE CONTENT OVER THE REGION...IT IS QUITE PROBABLE OCCASIONAL PERIODS OF HEAVY RAIN SHOWERS WILL RESULT IN AREAS OF FLASH FLOODING INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EARLY EVENING. VOLUNTEER SPOTTERS ACROSS SOUTHEAST NEBRASKA AND WESTERN IOWA SHOULD BE READY FOR IMMEDIATE DEPLOYMENT. ALSO...ANY REPORTS OF FLASH FLOODING WOULD BE APPRECIATED. NEZ011-012-016-017-121130- KNOX-CEDAR-ANTELOPE-PIERCE- 429 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE TONIGHT...BUT THE MAIN THREAT OF SEVERE STORMS IS FARTHER TO THE SOUTH AND EAST. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY.
In the hours before
Local storm report, May 11, 6:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 1 E MEMPHIS 41.23N 96.47W
05/11/2014 E65 MPH SAUNDERS NE EMERGENCY MNGR
ESTIMATED 60 TO 70 MPH AND ZERO VISIBILITY IN HEAVY RAIN.
&&
RCHERMOKLocal storm report, May 11, 7:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 1 E LINCOLN 40.82N 96.67W
05/11/2014 M75 MPH LANCASTER NE TRAINED SPOTTER
WIND GUST MEASURED AT 75 MPH BY SPOTTER 1.5 MILES EAST OF
THE LINCOLN AIRPORT. TREES BLOWN OVER.
&&
MEYERLocal storm report, May 11, 7:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
718 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HEAVY RAIN 5 E WAHOO 41.22N 96.52W
05/11/2014 E0.00 INCH SAUNDERS NE NWS EMPLOYEE
RUNOFF WATER STARTING TO OVERTOP HIGHWAY 92.
&&
MEYERLocal storm report, May 11, 7:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
723 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND DMG SWANTON 40.38N 97.08W
05/11/2014 SALINE NE EMERGENCY MNGR
ROOFS OFF...TREES DOWN...POWER POLES DOWN. PIVOT BLOWN
OVER 1 NORTH OF TOWN.
&&
MILLERLocal storm report, May 11, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST ELKHORN 41.28N 96.24W
05/11/2014 E70 MPH DOUGLAS NE NWS EMPLOYEE
WINDS WERE BLOWING FROM MULTIPLE DIRECTIONS BUT NO
TORNADO.
&&
MEYERLocal storm report, May 11, 7:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST MILLARD 41.21N 96.16W
05/11/2014 M72 MPH DOUGLAS NE AWOS
KMLE AWOS.
&&
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:17 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 43 min |
| May 11, 7:47 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Pottawattamie | 43 min |
| May 11, 7:59 PM CDT | Special Weather Statement | OAX | Monona | 16 min |
| May 11, 8:08 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 52 min |
| May 11, 9:04 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 26 min |
| May 11, 9:09 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 36 min |
| May 11, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 32 min |
| May 11, 9:44 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 46 min |
| May 11, 10:27 PM CDT | Tornado Warning | OAX | Montgomery | 33 min |
| May 11, 11:12 PM CDT | Special Weather Statement | OAX | Montgomery, Page | 48 min |
Nearby
Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.